Hail, Terry
- When
- September 15, 4:28 PM CST
- Where
- Terry County, Brownfield
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 33.180, -102.280
An NWS cooperative weather observer reported quarter size hail in Brownfield.
An upper level short wave moving overhead combined with a surface pressure trough to enhance isolated thunderstorm development across the central and southern South Plains. Although instability values were not very high, they were able to create robust enough updrafts to generate severe size hail as well as severe downburst winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An upper level short wave moving overhead combined with a surface pressure trough to enhance isolated thunderstorm development across the central and southern South Plains. Although instability values were not very high, they were able to create robust enough updrafts to generate severe size hail as well as severe downburst winds. Brownfield (Terry County) saw brief torrential rainfall along with hail up to quarter size that covered the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 15, 1:02 PM CST, 3 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 202 PM CDT Thu Sep 15 2022 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Friday) Issued at 201 PM CDT Thu Sep 15 2022 Similar ambient weather conditions are in place today across the CWA with breezy, southerly winds between 15-25 mph with very warm temperatures. Broadly cyclonic flow remains overhead with a shortwave trough ejecting across the southern Great Plains, and the surface trough remains situated along TX/NM state line northward into the TX/OK PH region where a weak surface cyclone is evident in southeastern Colorado as per recent regional METAR data. Moist, isentropic ascent in the mid-levels is not as prevalent as yesterday, though is evident by the altocu and ACCAS fields over the northeastern Rolling Plains and eastern TX PH. An additional cu field, albeit shallow, is present near the edge of the Mescalero Escarpment where surface flow is veered. Subsidence will continue to increase aloft this afternoon as the shortwave trough departs the CWA, and coverage of thunderstorms is expected to be isolated across most of the I-27 corridor and western South Plains with the possibility of widely-scattered thunderstorms in the extreme southern TX PH. Deep-layer shear has improved slightly compared to yesterday (e.g. effective bulk wind differences near 30 kt) as the high-level/250 mb jet streak near 50 kt noses into the region, which should result in briefly organized convection particularly in the extreme southern TX PH. The strongest cores will be capable of producing wind gusts near 50 mph in addition to small hail, and brief, heavy rainfall. The thunderstorm potential will begin to wane after dark as the boundary-layer stabilizes, ending altogether prior to midnight CDT. Breezy winds overnight will keep temperatures mild, similar to what was observed early this morning. Temperatures will be a few degrees warmer tomorrow as geopotential heights rise from the sub-tropical ridge over Mexico shifting northward, with continued breezy conditions as the surface trough remains intact ahead of the next shortwave trough pivoting over the Four Corners. Thunderstorms are not expected tomorrow as subsidence continues to increase aloft from the expanding sub-tropical ridge. Sincavage && .LONG TERM... (Friday night through next Wednesday) Issued at 201 PM CDT Thu Sep 15 2022 Very little chances of precipitation will consume the long term forecast with an upper ridge in control of the weather. An upper ridge will begin building over the Southern Plains this weekend through at least the middle of next week. This will keep temperatures consistently above seasonal averages on the order of 5-10 degrees during the daytime. Operational models then diverge for the second half of next week with the GFS suppressing the ridge much faster than the ECMWF. Ensembles seem to suggest the stronger ridge may win out but some monsoonal moisture may begin to stream overhead late next week. && .AVIATION... (18Z TAFS) Issued at 1202 PM CDT Thu Sep 15 2022 VFR conditions expected for the next 24 hours. There is a chance of isolated thunderstorms this afternoon and evening at all three terminals however confidence is low that the TAF sites will be affected. Storms that form may produce brief downpours and gusty downdraft winds. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...09 LONG TERM....01 AVIATION...17
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 202 PM CDT Thu Sep 15 2022 TXZ021>044-161915- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 202 PM CDT Thu Sep 15 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are expected to develop across the extreme southern Texas Panhandle, the Interstate 27 corridor, and western South Plains this afternoon. This activity will advance eastward before diminishing over the eastern South Plains or western Rolling Plains late this evening. The strongest storms will be capable of producing wind gusts around 50 mph, small hail, and brief, heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Lubbock TX
337 PM CDT Thu Sep 15 2022
TXZ028-029-034-035-152100-
Hockley TX-Lamb TX-Lubbock TX-Hale TX-
337 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of northwestern
Lubbock, northeastern Hockley, southwestern Hale and southeastern
Lamb Counties through 400 PM CDT...
At 337 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Anton, or 14 miles northeast of Levelland, moving
northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shallowater and Anton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3363 10216 3374 10228 3394 10208 3370 10187
TIME...MOT...LOC 2037Z 232DEG 9KT 3373 10218
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
DWKSpecial Weather Statement
National Weather Service Lubbock TX
509 PM CDT Thu Sep 15 2022
TXZ040-152245-
Terry TX-
509 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of central Terry County
through 545 PM CDT...
At 508 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brownfield, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brownfield, Locketville and Meadow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3307 10231 3321 10246 3339 10235 3339 10225
3322 10207 3317 10208
TIME...MOT...LOC 2208Z 228DEG 10KT 3319 10232
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
DWKThe Lubbock radar (KLBB), 68 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
An NWS cooperative weather observer reported quarter size hail in Brownfield.
A Texas Tech University West Texas mesonet site near Brownfield measured a wind gust of 58 mph.
A Texas Tech University West Texas mesonet site near New Deal measured a wind gust of 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046414, 1046415, 1046416.